Elevated transcranial Doppler (TCD) velocities seen after cerebral angioplasty are commonly interpreted as evidence of residual or recurrent stenosis but may conceivably arise from hyperemia and require different clinical management. Summary of Report Four cases of abnormally elevated mean TCD velocities obtained after therapeutic arterial dilation with either balloon angioplasty or intra-arterial administration of papaverine are described. In each case, cerebral angiography revealed a dilated vessel, suggesting that hyperemia and impaired autoregulation were the causes of the high velocities. Conclusions These examples suggest that high TCD velocities after vessel dilation may be produced by unpredictable amounts of vessel narrowing and flow alteration. Although a normalizing TCD velocity after angioplasty suggests effective vessel dilation, high velocities may be due partly to hyperemia and cannot be interpreted as arising solely from recurrent stenosis.
|Original language||English (US)|
|Number of pages||5|
|State||Published - Jan 1 1995|
ASJC Scopus subject areas
- Clinical Neurology
- Cardiology and Cardiovascular Medicine
- Advanced and Specialized Nursing